Louisiana, 2012

Hail in Louisiana, May 21, 2012

May 21, 2012 · NWS SHV · 1 event in 1 county or zone

A weak shortwave moved south out of Northeast Arkansas and Northwest Mississippi during the afternoon and evening hours of May 21st. Isolated strong thunderstorms developed across South Central Arkansas and North Central Louisiana during the evening hours of May 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak shortwave moved south out of Northeast Arkansas and Northwest Mississippi during the afternoon and evening hours of May 21st. Isolated strong thunderstorms developed across South Central Arkansas and North Central Louisiana during the evening hours of May 21st. One of these storms became severe producing large hail in Union Parish Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 1:26 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, May 21, 1:26 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
226 PM CDT MON MAY 21 2012

.DISCUSSION...
WEAK SHORTWAVE IN NNW FLOW ALOFT MOVING OUT OF NE AR/SW TN/N MS
THIS AFTERNOON IS HELPING TO TRIGGER WIDELY SCATTERED TSTMS ACROSS
PORTIONS OF NE LA. LAPSE ANALYSIS SHOWING THAT DESPITE THE FACT
THAT THE WEAK DIFFUSE FRONTAL BOUNDARY HAS PULLED UP STATIONARY
JUST SOUTH OF THE I-20 CORRIDOR...CAPE WAS RUNNING NEAR 3K J/KG
ACROSS OUR EASTERN HALF THIS AFTERNOON. FURTHER TO THE WEST OF NE
LA...CAPPING HAS RESULTED IN VERY LITTLE DEVELOPMENT...BUT HAVE
DECIDED TO KEEP SLIGHT CHANCE POPS GOING...ROUGHLY ALONG AND
SOUTHEAST OF A LINE FROM LFK AND SHV TO NEAR ELD THROUGH THIS
EVENING. ANY CONVECTION SHOULD WEAKEN QUICKLY WITH THE LOSS OF
DAYTIME HEATING THIS EVENING. DRIER MID LEVEL AIR WILL CONTINUE TO
FILTER INTO THE REGION FROM THE NORTH OVERNIGHT AND THROUGH THE
DAY TUESDAY... RESULTING IN COOLER TEMPS TONIGHT AND LESS HUMID
CONDITIONS FOR TUESDAY.

AFTER ONE MORE COOL NIGHT ON TUE...SFC RIDGE SHIFTS EAST OF THE
REGION WITH S WINDS EXPECTED TO RETURN TO THE REGION ON WED. UPPER
RIDGING BEGINS TO BUILD FROM CENTRAL TX INTO THE MID MISS/OHIO VALLEY
ON WED AS WELL WITH 850MB TEMPS PUSHING 20C ACROSS OUR WESTERN
THIRD. WHAT THIS MEAN IS MUCH WARMER TEMPERATURES FOR THE END OF
THE WORK WEEK AND INTO THE WEEKEND. THE NAM/WRF MOS OUTPUT IS
PICKING UP ON THIS MUCH MORE SO THAN THE GFS MOS DESPITE THE
SIMILAR 850MB PROGS AND THEREFORE...WILL BE GOING CLOSER TO ITS
MOS OUTPUT FOR WED/WED NIGHT. FROM THERE ON OUT...HAVE GONE ABOVE
MEX MOS FOR THU/FRI TIME PERIOD AS 590DAM RIDGE IS CENTERED OVER
THE HEART OF THE REGION BY FRIDAY. RIDGE STRENGTHENS TO 593DAM BUT
SHIFTS NORTHEAST INTO THE TENN/OHIO VALLEY BY LATE SAT/SUN BUT THE
AXIS EXTENDS CLEAR DOWN INTO S TX THUS PREVENTING ANY PRECIP AND
KEEPING HIGH TEMPS WELL ABOVE NORMAL FOR LATE MAY. MEXMOS GUIDANCE
HAS CAUGHT UP WITH THIS TREND BEYOND FRIDAY AND THUS...HAVE STAYED
CLOSE TO ITS NUMBERS FOR THE WEEKEND INTO EARLY NEXT WEEK.

LONGER TERM PROGS HINT AT THIS RIDGE SPLITTING BY THE MIDDLE PART
OF NEXT WEEK WITH THE MORE DOMINANT PART OF IT BUILDING INTO THE
INTER-MOUNTAIN WEST. THIS WOULD PUT OUR REGION BACK INTO NW FLOW
ALOFT WHICH WOULD MEAN SLIGHTLY COOLER TEMPS BUT UNTIL THEN...THE
HEAT IS ON.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...

COLD FRONT BISECTS THE CWA FROM NEAR KMLU...TO NEAR KLFK. OUR KSHV
VAD WIND PROFILER IS SHOWING SHALLOW NW FLOW UNDER THE CU AND MORE
NORTHERLY ALOFT...STILL ONLY 20KTS OR LESS THOUGH. ISOLD CONVECTION
INITIATED NEAR KMLU AND MAY FEATHER INTO LOWER TOLEDO BEND AND
ADJACENT DEEP E TX UNTIL MID EVENING. WILL AMEND FOR KLFK IF NEEDED.
OTHERWISE...SCT CU WILL DIMINISH BY SUNSET WITH JUST SOME MID DECK
LEFT. SFC WINDS WILL VEER TO NE BY DAYBREAK LESS THAN 10 KTS FOR
TUESDAY. OUTLOOK...LITTLE IF ANY RAIN AND WARMING REST OF WEEK. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  87  62  89  68 /  20  10   0  10  10
MLU  59  85  59  90  66 /  20  10   0  10  10
DEQ  51  85  54  88  64 /  10  10   0  10  10
TXK  56  85  59  89  67 /  10  10   0  10  10
ELD  54  83  54  88  65 /  20  10   0  10  10
TYR  62  88  65  92  68 /  10  10   0  10  10
GGG  60  88  62  92  68 /  10  10   0  10  10
LFK  63  90  64  92  68 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/24
Hazardous weather outlook, May 21, 9:38 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1038 AM CDT MON MAY 21 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1038 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK COLD FRONT LIES JUST SOUTH OF THE INTERSTATE 20 CORRIDOR
THIS MORNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ALONG THIS BOUNDARY AND NORTH OF THE BOUNDARY ACROSS SOUTHEAST
OKLAHOMA INTO SOUTHWEST ARKANSAS. THIS ACTIVITY WILL BE TIED TO
AFTERNOON HEATING AND SHOULD DISSIPATE AFTER SUNSET THIS EVENING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

13

In the hours before

Special weather statement, May 21, 4:48 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
548 PM CDT MON MAY 21 2012

LAZ006-212315-
UNION-
548 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     HAILE...LINVILLE...LOCH LOMON...MARION AND SPENCER...

AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF HUTTIG...OR 4
MILES EAST OF MARION...MOVING SOUTH SOUTHEAST AT 15 MPH. THIS STORM
WILL REMAIN OVER RURAL AREAS OF EASTERN UNION PARISH DURING THE NEXT
HALF HOUR.

PEA TO HALF INCH DIAMETER SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE
EXPECTED WITH THIS STORM.

15
Special weather statement, May 21, 6:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CDT MON MAY 21 2012

LAZ006-220100-
UNION-
702 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     FARMERVILLE...

AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF FARMERVILLE...OR 19
MILES SOUTHWEST OF HUTTIG...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15

The radar

The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
May 21, 6:30 PM CST
Where
Union County, Farmerville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.770, -92.400

Quarter size hail covered the ground on the north side of Farmerville, Louisiana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371934.